This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
I have read with extreme interest the case report of Dr. David G. Welton which appeared in The Journal May 20, 1950, on "Exfoliative Dermatitis and Hepatitis Due to Phenobarbital."I am writing to inform you of an article entitled "Dilantin Sensitivity, Report of a Case of Hepatitis and Jaundice, with Pyrexia and Exfoliative Dermatitis," by Goldberg, Segal and me which will appear in the New England Journal of Medicine June 8, 1950. Our case is remarkably similar to Dr. Welton's with respect to exfoliative dermatitis, pyrexia, eosinophilia, hepatitis and jaundice, which we attributed to dilantin® (diphenylhydantoin sodium), which the patient had started to take three weeks prior to onset. Resumption of treatment with the drug inadvertently caused an exacerbation of symptoms in our case.Another interesting report linking the effects of these drugs, diphenylhydantoin sodium and phenobarbital, which are chemically similar, and that of nirvanol® (phenylethylhydantoin),
Chaiken BH. CHEMICAL STRUCTURE AND SENSITIVITY. JAMA. 1950;143(16):1446. doi:10.1001/jama.1950.02910510064024